Oregon, 2022

Hail in Oregon, April 14, 2022

April 14, 2022 · NWS PQR · 1 event in 1 county or zone

A few strong showers developed producing small, but accumulating hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A few strong showers developed producing small, but accumulating hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Apr 14, 1:20 PM PST, 4 hours 25 minutes earlier.

Area forecast discussion, Apr 14, 1:20 PM PST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Portland OR
220 PM PDT Thu Apr 14 2022

.SYNOPSIS...Cool and showery weather continues through this evening
along with a risk of thunderstorms. Snow levels remain unseasonably
low, but should mostly remain above the valley floors. Showers
should decrease some on Friday, focusing more on the northern half
of the forecast area. Low pressure moving into California will bring
rain and mountain snow to southern portions of the forecast area
Friday night into Saturday, with showers lingering throughout the
forecast area Sat afternoon and evening. High pressure will lead to
dry and milder weather Easter Sunday, then a potent front is
expected to bring rain but milder conditions Monday, followed by
cool showers Tuesday.

&&

.SHORT TERM...Tonight through Saturday night...Broad upper troughing
remains across the Pacific NW with an upper low centered over SW
British Columbia. Mid-level vorticity will continue to move across
NW Oregon and SW Washington this evening while a weak surface low
pushes inland. This will keep enough instability to allow showers to
linger into the evening before winding down after midnight. Abundant
low-level moisture will likely lead to plenty of clouds, which
should keep temperatures above freezing in the most urban areas
overnight. However any clearing could lead to areas of fog and frost
once again Friday morning. Height rises and milder temperatures
aloft should lead to less shower activity on Friday as onshore flow
weakens. Northern portions of the forecast area are more likely to
remain fairly cloudy in the morning while more sunshine is expected
to begin the day farther south. That will likely switch in the
afternoon/evening as a weather system approaches from the south late
Friday. High temperatures Friday will remain around 10 degrees below
normal, but gradually trending warmer than it has been.

The upper trough reconfigures itself off the Pac NW coast and low
pressure develops off the northern CA coast late Friday. This will
draw moisture northward, especially over the Cascades, spreading
northward on Saturday. Mountain snow will likely begin late Friday
in eastern Lane and Linn counties and continue through Saturday
afternoon as orographic westerly flow enhances precipitation across
the Oregon Cascades into the southern WA Cascades. The NBM 4.1
continues to show around 4-8 inches of snow for the passes while
snow levels hover around 2000 feet. Will likely need to issue a
winter weather advisory, at least for the Lane County Cascades, and
possibly the north Oregon Cascades, if models continue to be
consistent. Shower activity along the coast and inland valleys will
also increase on Saturday as the upper shortwave trough lifts across
the region. Cooler temps aloft will also allow for a slight chance
of thunder Sat afternoon. Showers should quickly dissipate Sat night
as shortwave upper level ridge approaches the region stabilizing the
atmosphere. /DH

.LONG TERM...Sunday through Thursday...Models through the start of
the start of the extended forecast time period are in reasonable
agreement with some deviations between the GFS, ECWMF and Canadian
models and their ensembles starting to show around the start of next
week. What this means is that the unseasonably cool and wet pattern
looks to hold through the majority of Saturday with Sunday (Easter)
likely being on the dry side as a shortwave ridge builds across the
region. As this ridge builds, expect temperatures to warm up towards
more seasonable levels with daytime highs in the mid to upper 50s
for most locations. However, by Sunday night/Monday the next round
of precipitation is expected as a upper level trough or upper level
low, depending on the model, along with an associated surface low
and cold front, look to be the next synoptic feature for the CWA.
Currently, most models as well as the NBM have cooler weather and
precipitation back in the forecast with some differences in the
overall timing of the precipitation, but overall the models and
ensembles do all point towards a similar result. Therefore, have
adjusted the PoPs across the area as the NBM was a touch light
overall. Also, took into account some precipitation that could be
more convective and added a slight chance of thunder to certain
areas along the Washington/Oregon border Tuesday as most models are
showing a post frontal environment and slightly elevated CAPE values
around that time. Wednesday, models diverge significantly as some
models have a shortwave ridge building in, while others have the
aforementioned low linger around through Thursday. Given the
uncertainty, have leaned into the NBM as it seems to have captured
the general trend within the models that precipitation and cool
temperatures will continue through Wednesday. /42

&&

.AVIATION...A cool and showery weather pattern will continue
across northwest OR and southwest WA today through tonight as a
nearly stationary surface low sits over the south WA/north OR
coast, resulting in showers and isolated thunderstorms rotating
counter-clockwise around the center of the low. While most
locations were observing VFR cigs early Thursday afternoon,
occasional drops to MVFR cigs were being observed with passing
showers or thunderstorms. This trend will continue through this
evening, with most showers and storms likely to produce small
hail. Hail may accumulate a bit with the strongest cells. A few
flashes of lightning are also expected with the strongest cells
today, along with visibility reductions and sudden changes in wind
direction due to surface outflow winds. Expect showers to
significantly decrease in coverage after 06z tonight with the loss
of diurnal heating.

There is some uncertainty regarding how low cigs will be tonight.
While most model guidance suggests predominantly VFR cigs will
continue tonight, there is some guidance suggesting cigs will
lower to MVFR thresholds towards sunrise on Friday. As of right
now, there is around a 40% chance for MVFR cigs to develop around
12-14z Friday over inland valleys and around a 50% chance along
the coast.

For detailed regional Pac NW aviation weather information, go
online to: https://weather.gov/zse

KPDX AND APPROACHES...Expect mainly VFR cigs through tonight, aside
from occasional drops to MVFR with passing showers and/or
thunderstorms this afternoon and evening. Expect most showers and
storms to produce small hail, which may accumulate a bit with the
strongest cells. Brief drops in visibility are also expected with
passing showers and storms, as well as sudden changes in wind
speed and direction due to outflow winds. There is around a 35%
chance for thunder with any given cell this afternoon and evening.
After 06z Friday, expect showers and/or thunderstorms to come to
an end at the KPDX terminal. There is around a 40% chance that
MVFR cigs will redevelop at the KPDX terminal between 12-14z
Friday. -TK

&&

.MARINE...A broad area of weak low pressure aloft will hold its
place over the Pacific Northwest through the early part of the
weekend, maintaining a fairly tranquil sea state. However, the
very same system will foster a continuation of isolated showers
which could produce locally gusty winds, small hail, and even one
or two lightning strikes through Friday afternoon.

Low pressure appears likely to push a front eastward into the
waters late in the weekend, most likely arriving Sunday night.
There is a decent chance this will bring marginal Gale Force
winds to the waters with perhaps the strongest winds remaining
over mainly the outer waters. The EURO ensemble mean for max wind
gusts at buoy 29 is now showing max winds right around 35 kts
Sunday night. If these stronger winds materialize, expect seas to
climb into the low to mid teens, but confidence in this happening
remains relatively low.

A potentially stronger system is then progged to approach the
waters from the southwest during the mid week time period. This
system has greater potential to bring Gales and significant wave
heights in the teens, with even around a 30% chance for peak wind
gusts at or above Storm Force. Uncertainty surrounding this system
is high, so please stay tuned to the forecast for updates.
-TK/Bumgardner/Neuman

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
PZ...None.

&&

www.weather.gov/portland

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

In the hours before

Special weather statement, Apr 14, 5:05 PM PST, 40 minutes before
Special Weather Statement
National Weather Service Portland OR
605 PM PDT Thu Apr 14 2022

ORZ010-011-150130-
Northern Oregon Cascades OR-Northern Oregon Cascade Foothills OR-
605 PM PDT Thu Apr 14 2022

...A strong thunderstorm will impact portions of northeastern
Clackamas, western Hood River and eastern Multnomah Counties through
630 PM PDT...

At 604 PM PDT, Doppler radar was tracking a strong thunderstorm near
Sandy, moving east at 25 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Storm is
         showing very weak rotation which may produce a brief funnel
         cloud. If a funnel cloud is witnessed, notify local law
         enforcement and ask to relay to the National Weather
         Service.

Locations impacted include...
Sandy, Mount Hood Village, Zigzag, Welches, Shortys Corner,
Rhododendron and Brightwood.

In Oregon this includes U.S. Highway 26 east of Portland between mile
markers 22 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4530 12230 4541 12231 4549 12184 4529 12183
TIME...MOT...LOC 0104Z 265DEG 20KT 4537 12220

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

RJM
Special weather statement, Apr 14, 5:10 PM PST, 35 minutes before
Special Weather Statement
National Weather Service Portland OR
610 PM PDT Thu Apr 14 2022

ORZ006-015-WAZ039-040-045-150145-
Greater Portland Metro Area OR-Western Columbia River Gorge OR-
Greater Vancouver Area WA-South Washington Cascade Foothills WA-
Western Columbia River Gorge WA-
610 PM PDT Thu Apr 14 2022

...A strong thunderstorm will impact portions of eastern Multnomah,
southeastern Clark and southwestern Skamania Counties through 645 PM
PDT...

At 609 PM PDT, Doppler radar was tracking a strong thunderstorm over
Mill Plain, or 7 miles northwest of Washougal, moving southeast at 15
mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Washougal, Vancouver, Camas, Hockinson, Larch Mountain, Orchards,
Mill Plain, Five Corners, Walnut Grove, Venersborg, Proebstel,
Elkhorn Mountain, Vancouver Mall, Lacamas Lake, Sifton, Camp
Bonneville, Evergreen, Brush Prairie and Minnehaha.

This includes the following highways in Washington...
 Interstate 205 between mile markers 30 and 32.
 State Route 14 between mile markers 15 and 21.
 State Route 503 near mile marker 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4565 12261 4577 12249 4568 12218 4554 12226
TIME...MOT...LOC 0109Z 303DEG 13KT 4565 12247

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

CB
Special weather statement, Apr 14, 5:28 PM PST, 17 minutes before
Special Weather Statement
National Weather Service Portland OR
628 PM PDT Thu Apr 14 2022

ORZ010-011-150200-
Northern Oregon Cascades OR-Northern Oregon Cascade Foothills OR-
628 PM PDT Thu Apr 14 2022

...A strong thunderstorm will impact portions of northeastern
Clackamas County through 700 PM PDT...

At 627 PM PDT, Doppler radar was tracking a strong thunderstorm near
Mount Hood Village, or 9 miles east of Sandy, moving east at 20 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Storm is
         showing weak rotation which may produce a brief funnel
         cloud. If a funnel cloud is witnessed, notify local law
         enforcement and ask to relay to the National Weather
         Service.

Locations impacted include...
Mount Hood Village, Zigzag, Welches, Rhododendron and Brightwood.

In Oregon this includes U.S. Highway 26 east of Portland between mile
markers 29 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4533 12219 4541 12218 4545 12184 4529 12183
TIME...MOT...LOC 0127Z 269DEG 16KT 4536 12208

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

RJM

The radar

The Portland,OR radar (KRTX), 63 km away, was scanning. The volume nearest the first event began at 01:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clackamas

When
April 14, 5:45 PM PST to 6:15 PM PST
Where
Clackamas County, 2.7 mi E of Eagle Creek
Measured
0.25 in hail
Deaths
0 direct, 1 indirect
Injuries
0 direct, 1 indirect
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
45.375, -122.315

Strong showers developed with small, but accumulating hail. There was a report of a head on collision with one fatality that likely occurred due to the hail storm. Oregon 211 Highway was closed for 3 hours.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Hail, Clackamas2022-04-1452FemaleVehicle/Towed TrailerIndirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2022Every state in 2022This day in weather historyWarnings in Oregon, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010131.